NEW STUDY! Parasym Plus™ for Multiple Sclerosis › Forums › PrettyIll.com Discussion › POTS › What meds do those of you with Hyperadrenergic POTS take to control your symptoms?
- This topic has 11 replies, 5 voices, and was last updated 8 years, 12 months ago by BornBendy.
February 18, 2014 at 6:47 pm #672GingerLoxParticipant
What meds do those of you with Hyperadrenergic POTS take to control your symptoms? Do most of you take beta blockers or alpha blockers/agonists? They are getting ready to treat my daughter’s POTS with beta blockers and I was wondering what meds works for others with the same hyper-adrenaline issues. Is being treated with both types of meds the answer? I would really appreciate hearing what type of results others have had with treatment to help us make an informed decision. Thanks!February 18, 2014 at 8:40 pm #4887BarbaraParticipant
Beta Blockers didn’t work for me, they only made my peripheral circulation (and pain) worse.
I went down the non-pharmacological path regarding POTS treatment, when mine was diagnosed in 2004 i.e.
Raise the head of the bed (I was already sleeping sitting up at this point!)
Wear waist high support hose 24/7 (if not, then certainly thigh length hose)
Increased salt (a bacon sandwich a day helped ease the leg pains!)
Drink 2 litres of water per day (any more and you’re washing out essential minerals)
I can’t say it was a resounding success but it did help.
BarbaraFebruary 21, 2014 at 10:50 am #4895
What meds do those of you with Hyperadrenergic POTS take to control your symptoms? Do most of you take beta blockers or alpha blockers/agonists? They are getting ready to treat my daughter’s POTS with beta blockers and I was wondering what meds works for others with the same hyper-adrenaline issues. Is being treated with both types of meds the answer? I would really appreciate hearing what type of results others have had with treatment to help us make an informed decision. Thanks!
Hi GingerLox,I hope to have much more out on this soon, as hyperadrenergic POTS can be one of the most miserable conditions on the face of the planet (and it is what I was diagnosed with). Beta-blockers made the doctors feel better, but made me feel worse. ha. If your daughter has mast cell issues (did she try Zantac, Zyrtec, BTW?), beta-blockers can make that worse. Did she try a smidge of xanax, perhaps? It helped me. Let us know? 😉February 22, 2014 at 5:49 pm #4898GingerLoxParticipant
Thanks for the responses. If you don’t mind me asking, was the beta-blocker you were on a non-selective or a selective beta-blocker that is specific to just the heart beta cells? I am very interested in the non-selective bb, since so much of our issues are systemic wide and not just directly related to the tachycardia portion of this dysautonomia. Any thoughts?
…and…Yes…my youngest daughter has been on the “antihistamines for H1 & H2/antacids/PPI/leukotriene antagonist/anti-vomiting/hormone suppression regiment” for 2 years now. She was diagnosed via biopsy with Eosinophilic Gastroenteritis of the Duodenum and Colon, which is a disease process that is a direct function of mast cells/histamines. She is followed by an amazing GI specialist, and, recently, an Allergist. Although she responded very well for a year to the initial dosing, the past year she has been struggling. We do know that these meds are still working because her most recent biopsy indicated there was improvement! We are thrilled with that outcome! And…We feel strongly that we have pinpointed another source of her stomach hyperacidity and resulting inflammation since her official diagnosis of POTS. Her blood sugar levels are completely out of whack…and now we understand why. I will post more about that later to see what everyone’s take is on that subject!February 22, 2014 at 9:52 pm #4899
Hi GingerLox, I know that some folks do well with heart-specific beta-blockers and some do well with non-specific. In my case, I didn’t do well with ANY of them, and believe me, I tried them all! One thing I would mention to you is that depression can sneak up on patients on beta-blockers. Eye doctors prescribe beta-blocker EYE DROPS, and I would always ask the patient if they felt more out of sorts while on the drops because most patients do not link the eye drops with their mood. So as a doctor who understood very well the propensity to depression while on beta-blockers, I STILL missed it in myself for a few months! I *really* thought the depression was situational, right? WRONG! The cause of the depression finally came to me one day, and after 36 hours without the beta-blocker, I was back to my old self. Now imagine going through this 5 more times — with every beta-blocker made! Agh. With kids, I think we need to be doubly careful with them, as they won’t understand mood changes due to medication. So will you watch for signs? When a friend of mine started on them, he asked his wife and me to keep an eye out. We were both able to see his depression creep in, but he denied that it could be his medication over and over. Imagine that! He finally agreed to stop beta-blockers for a few days, and low and behold, two days later he was back to normal. He said he buried his beta-blockers six feet under at that point. ha. So, keep a watchful eye? And eosinophils! Yes! Many of us have them in our esophagus, too. Do they think the eos are the cause of your daughter’s high stomach acid? Thanks, and hang in! 😉February 23, 2014 at 9:37 am #4900BarbaraParticipant
I think mine was called Bisoprolol, that’s all I can tell you.February 28, 2014 at 1:19 am #4909
When I first started a low dose of clonidine it helped quite a bit. I am also on atenolol but only a fourth a tablet twice a day and I would stop it but my HR goes way too high. I was on propranolol for months at Mayo clinics strong recommendation and I felt terrible on it, depressed and a zombie. I take low dose ativan and this really helps. I think the best thing is to take the lowest dose that helps because most people with this form of POTS are very sensitive to meds.March 2, 2014 at 6:48 pm #4914BornBendyParticipant
Hi Diana & all, Hope your feeling better Diana? Been a while since I’ve been on here. I am still trying to get properly tested for hpots & mast cells (UK) not properly ruled out. When I started Bisoprolol, had high acid heartburn & pain in middle of esophagus inc when moved, (was before starting omeprazole) went away after several days) skip onto now starting ivabradine (half in mornings to start then x2 a day) & same again with heartburn but not as painfull due to being on omeprazole from 1 daily down to 1 every other day as wears off after 48 hrs & some food eg bread rice sticking in throat (like pre omeprazole days) GP said to up dose so took 1 daily stopped mostly after 1 wk. Delayed upping ivabradine to 2 daily for extra wk to be sure acid died down. Since then still get ramdom mild heartburn pains upper left chest, poss a bit like pins & needles doesnt last & sometimes a weird clicking type noise/feeling in middle of esophagus when I move chest (where pain used to be). Anyone know what it is? Had a couple of mouthfuls of chicken korma (not had that korma before & wasnt that mild) & rice not that soft & had horrid choking with food not going down & pain, eventually I cleared it, but scarey. G.I Dr is due to call me & I was going to tell her all this (brainfog allowing) when she does. Not sure if ivabradine is making me depressed as finances is a big worry at moment. Its not helped with brainfog poss even worse, also been getting more frequent mild headaches. Havent upped Ivabradine dose as although heartrate has been 100+ when in rush etc wasnt able to check more then once as I was going to hosp appt, resting heartrate is 52-65 mostly. ps hospital put me on fodmap diet which has helped alot with g.i. Before dx’d fructose malabsorbsion I did try piriton then benedryl (I think before started omeprazole) then thought I should go along with Dr meds to see if helped. ThanksMarch 3, 2014 at 11:41 am #4917
I have heartburn and choking when eating. I think it is probably caused from spasms in my esophagus. Lately I have gotten to where I am more dizzy when I eat, almost to the point of passing out.March 3, 2014 at 9:13 pm #4919
Hi BornBendy and Dino, Have either of you had an endoscopy? We don’t want to hear that ‘something ordinary’ was overlooked. Hiatal hernia, esophageal candida and eosinophilic esophagitis come to mind. Are you all in the clear on those conditions? 😉March 3, 2014 at 11:14 pm #4920
I havent had one in a few years. I will probably have another one soon. I have had my esophagus stretched before but it didnt help. Thanks for the suggestion. I do need to rule those things out.April 2, 2014 at 4:49 am #4958BornBendyParticipant
I had one pre dx’d Sept 2012 to check for coeliac (celiac) so would hope they would’ve noticed if anything else.
My g.i other wk said if daily Omeprazole doesn’t now stop heartburn then thinks I should have one done. But now my PoTS Dr has swapped it to H1 & H2 to try. My heartburn etc had improved a couple of days before swapping & has upped ivabradine to 5 mg ” twice a day & I was worried this would flare heartburn but touch wood not noticed prob so far & had rice yesterday & didn’t choke. But its been nearly 6 days since started H1 a few days after upping Ivabradine, he said take H2 when required so assume that’s if I get itchy? Can you confirm what you suggest Diana? Anyway I’m getting alot of tum gurgles & belching as if I’ve had a large dose of fructose (more symptoms than when I had hydrogen breath test). Was hoping would ease but not so far. Annoying as I’m feeling less fatigued more of the time.
- You must be logged in to reply to this topic.